Digestive Disorders / Gastroenterology Expert Forum
Need Some Advice on GERD
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Need Some Advice on GERD

I need some advice about what to do next for my mild, but disconcerting GERD. I'm a 61-year-old male who is otherwise healthy. I exercise regularly, don't smoke, and drink one or two beers a week. I'm 5'11" and weigh 172.

I've had GERD now for about six years. I had an EGD in May of 2003 that found Grade 1 esophagitis. Other findings were: antral gastritis and negative for H. pylori. The physician in his report also said the following: "The antral mucosa was hyperemic. Biposies were taken of the antral mucosa. The pylorus was patent and not deformed. . . . The first and second portion of the duodenum was viewed, no abnormality was noted. . . . " Later in another section of the report, he said: "An esophagitis grade I was minimal." The pathology report said that the "Antral and gastric body mucosa show[ed] mild nonatrophic chronic gastritis without active component."

At the time of that EGD procedure I was on Axid BID. About a year later, my symptoms got a little more noticable so my family doctor started me on PPIs. Later the next year, I went on a diet and lost about 15 pounds. At that point, I was able to go back to Axid for several months. Then I went to Europe last summer and my system got so messed up with the time changes that when I returned home my gastric acid was flowing at all the wrong times. When I got home, my family physician put me back on PPIs. Now, about nine months after that trip, the PPIs don't seem to be working as well. I've tried several of the most common. Currently on Nexium. I'll go a few days without symptoms, and then I'll have a few days in a row where the symptoms are present. They aren't severe symptoms -- just a mild heartburn sensation under the breastbone area. Taking additional antacids does help, but I sometimes don't do that as quickly as I should. Also, just drinking some water helps too.

One weird thing about my case is that I've never had any nighttime heartburn trouble. In fact, if I go to bed feeling like I have a little heartburn, almost immediately upon laying down in bed my heartburn sensation leaves me. It always feels OK in the morning, too.

I've modified my diet to some extent. I stay away from chocolate (except rarely) and try not to eat things that are too spicy, except my wife still cooks with a lot of spices, so that's not always real easy to do. I avoid tomatoes -- a real culprit, but I sometimes cheat and have a little ketcup, which sometimes I get away with and other times I don't! I limit my soft drink consumption and try to stay away from those that have caffeine.

My question is what I should do next. Should I make an appointment with my gastroenterologist again? Should I seek to have another EGD done? Since I had no sign of Barrett's three years ago, I wonder what the recommended frequency would be for a  case like mine.  Do I just live with it, and take more antacids and watch my diet better. My family physician is monitoring things and, perhaos that's enough.
Related Discussions
233190_tn?1278553401
I would discuss this further with your gastroenterologist.  Sometimes combining a PPI with an H2 blocker (i.e. Pepcid, Axid or Zantac) can help.  

A 24-hr pH study can determine the severity of the reflux.

If medications cannot appropriately control the symptoms, surgical therapy can be considered (i.e. a fundoplication).

These option can be discussed with your gastroenterologist or surgeon.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
kevinmd_
7 Comments
Blank
Avatar_n_tn
P.S.  I should add that about a year ago, my family physician wanted to rule out hiatal hernia.  I had the wonderful barium swallow and the complete X-ray examination.  The result was negative for hiatal hernia.
Blank
61536_tn?1340701763
You seem to have some similar issues to mine, though I have an atypical reflux, apparently.  My only symptom was shortness of breath.  Oddly, like you mention, my symptoms go away when I lie down and are not bad in the morning.  It gets worse as the day goes on, water helps, etc.  I do get esophageal spasms now.  PPI medication helped A LOT, but it gave me terrible heart palpitations and tachycardia.  I tried Nexium twice, with the same results both times (great for GERD, not so great for the heart).  I guess I am only of the lucky less than 1% of people who get that side effect.  So now, with no PPI medications, I'm not real sure what I can do.  Chocolate darn near kills me, so I eat none.  I find that spicy food doesn't bother me nearly as much as greasy food, soda or sugar.

Do you get the shortness of breath and have you found anything that works for you aside from the medications?  I'm nowhere near overweight, I eat a low-fat, high fiber diet and I exercise 6 days a week.  Seems I do everything they say to do and I am still having this.  It's frustrating.
Blank
Avatar_n_tn
I wondered if you have had any coronary testing done? If not you might want to consider it, if for no other reason than to just rule it out as a cause of your pains. Also, I would ask for a 24 hr ph study. That test will tell how often and how much you are having acid reflux.
Blank
Avatar_n_tn
I doubt seriously that cardiac problems are related here.  I have no signs of cardiac issues.  I have normal BP, low resting heart rate, excellent cholesterol and blood lipid levels, and I exercise vigorously three days a week and keep up with folks in their 20s.  I have no angina.  In general what you say is a good suggestion, I just don't think it's likely to yield much in my case.  I sort of wonder if I might have a functional esophagitis problem overlaying my actual GERD.
Blank
Avatar_n_tn
Thanks for the replies everyone.  Since my intial post, a strange thing has happened.  I had a reaction to the Nexium.  My hands and feet got red and felt like they were swelling.  They weren't actually swelling, but they felt like it.  They also began to itch -- but no rash.  This lasted for about an hour.  I quit taking the Nexium, and I haven't had a return of this weird reaction.  I'm making an appointment to see my GI, but in the meantime I switched back to 150mg Axid BID, which I had been on last summer.  Amazingly, it's working much better than the PPIs. After three days, I'm having no GERD symptoms at all.  I'm wondering if with the PPIs I was having some side-effect pain that I couldn't distinquish from GERD pain.  I would think the PPIs were doing a better job of surpressing the actual acid production.  Anyone have an explanation for what might be going on here.  Maybe I'm just weird!
Blank
Avatar_n_tn
Saw my GI doc today.  He wants to do another EGD before adjusting my medication -- currently AXID 150mg BID.  It's scheduled for a week from Friday.   I'll let everyone know what he finds and what he recommends.  Symptoms today seem very minor.  Right at the moment, none.  We discussed, briefly, my unusual experience of having GERD symptoms leave me at night when I go to bed.  He thought that day-time spasms of the LES might be a cause and that these spasms might then lessen during sleep.  Would this phenomenon account for the old-time thought that GERD was related to anxiety and/or stress?
Blank
Avatar_n_tn
I'm back from the hospital after my EGD and am still slightly under the influence of the drug -- versed.  The three findings, in order of importance, as relayed by me sometimes cryptic doctor: 1. It's not cancer; 2. My esophagitis is still Grade I and slightly better than the last time I was checked (three years ago), and 3. I have now developed an area of superficial hemorrhagic gastritis in my stomach.  In talking with another doctor friend, he thought that this gastritis was likely due to the fact that in the last month I've taken some ibuprofen before I play basketball to help with minor tendinitis in one knee.  He said a few weeks of no ibuprofen and no alcoholic beverages might cure it.  So, all in all, a pretty good report.  I thank you very much for advice and consul.  I was really quite worried about why my PPIs were no longer working as they once had.  Interestingly, the less powerful AXID seems to be doing a better job right now.
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
7 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank